Page 1 of 2 12 LastLast
Results 1 to 10 of 16

Thread: Plaquenil - side effects

Hybrid View

  1. #1
    Join Date
    Aug 2005
    Posts
    3
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Plaquenil - side effects

    Hi there. I'm new to this site. I've been sick for 2 years and was recently diagnosed with Undifferentiated Connective Tissue Disease. Since all of my symptoms are SLE symptoms, they have started me on Plaquenil. Initially my dr. put me on 400 mg. a day, but I was unable to keep food down (terrible diarrhea -sorry to be graphic...ick). He took me off for a few weeks and has now started me back at 200 mg. a day, however it is still giving me a problem with my digestive system. Has anyone else experienced this? I'm wondering if this is something that will just go away with time? I'd like to stay on this medicine if possible, but this is miserable and makes going to work difficult.

    Thanks,
    Renee

  2. #2
    Join Date
    Oct 2004
    Location
    Illinois
    Posts
    955
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi Renee

    Welcome!

    Sorry to hear you're having such problems, and hope they moderate! I've been pretty lucky with the Plaquenil, a bit of lightheadedness, but that's been about it.

    Have you tried taking ginger as a supplement to help settle your stomach? Ask your doc first, of course, but if she/he says it is OK, try up to about a teaspoon (or take the capsules). For the diarhea, you poor dear! I've heard that fiber actually can help - by helping regulate the bulk. Again, ask you doctor.

    I know that the side effects FOR ME moderated with time - and mine were mild from the start. Actually, I was so glad to go on Plaquenil - it helped me feel so much better!

    Hugs, and keep us posted on how you're doing!

  3. #3
    Join Date
    Aug 2005
    Posts
    3
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Thank you

    Thanks so much for the reply. I will check into the ginger supplement. Hopefully that will help. If it does, my boss will surely be thanking you too - as I was an hour & a half late for work this morning after being up all night sick from the Plaquenil. I'm just determined to get through this, though.

    I appreciate your help.

    Best to you. :lol:

  4. #4
    Join Date
    Aug 2005
    Posts
    3
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Thank you

    Thanks so much for the reply. I will check into the ginger supplement. Hopefully that will help. If it does, my boss will surely be thanking you too - as I was an hour & a half late for work this morning after being up all night sick from the Plaquenil. I'm just determined to get through this, though.

    I appreciate your help.

    Best to you. :lol:

  5. #5
    Join Date
    Aug 2005
    Location
    boston, ma
    Posts
    26
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default sickness

    My doctor put me on an anti-nausea drug for the first few months (cymetidine, i think it was) and I started to get in the habit of eating a banana and a glass of milk or drinking a glass of metamucil with my pills. It helped a lot. Plus, since the metamucil is a natural fiber it didn't interfere with my meds, and helped me snack less due to stress.

  6. #6
    Join Date
    Sep 2005
    Location
    Michigan
    Posts
    26
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    lapointe,

    I had no problems with plaquenil and my stomach. In fact it seemed to help calm down all the stomach acid I had, strange but true. I have been on 200mg/day for about 2 years. No side effects at all.

    Have you been started on any other meds recently? Doing anything different with your diet? Do you have irritable bowel syndrome?

    Might be something your body just has to adjust too. Every body is different.

    Smiles,

    Kathy

  7. #7
    Join Date
    Sep 2005
    Posts
    17
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Hi Renee

    I had the same problem. The generic version of Plaquenil made a difference for me. It took a few weeks but my tummy settled down. Try an OTC antacid or heartburn-type medication. It helps me, too. I hope you feel better soon.
    The Proverbs 31 woman didn't have Lupus.

  8. #8
    Join Date
    Oct 2005
    Location
    Oklahoma
    Posts
    38
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    My rheumy started me on 600 mg plaquenil a year and a half ago and I too suffered from side effects like diarrhea, indigestion, etc. I cut myself down to 400 mg and after about 6 weeks the side effects diminished and I started feeling better. I was glad I stuck it out. I had a good - great - year and a half and only three or 4 weeks ago started a new flare. Go to rheumy on Monday. During the past year and a half I have had occasional bouts of diarrhea but not enough to make me stop the plaquenil. I once found a forum on plaquenil and found that many of the people who take it need a few weeks to "settle in". Hope this helps. Good luck

  9. #9
    Join Date
    May 2005
    Location
    Lakewood, Colorado
    Posts
    72
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    When I was taking Plaquenil, a couple of hours before the end of the work day my eyes would lose the ability to focus. I had a hard time making them focus to be able to read for the rest of the day.

  10. #10
    Join Date
    Aug 2005
    Location
    Wa
    Posts
    5
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    When I first started the medicine I was sick all day for about a month, then My Doctor suggested I take it at night, right before bed. That made a huge difference. This medicine has really helped me ease alot of my symptoms. I hope it helps you as well.

    Good luck,

    Golfgirl

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •